Funny Story…

So, about that last post. It’s all true, and still valid, but…I just found something out that slightly alters my perspective.

A big part of my personal experience with depression is fatigue. When I’m going through a bout of depression, I get super lethargic and succumb to what I call “depression naps.” Recently, I’ve been feeling EXTRA lethargic, and even if it doesn’t start out feeling like depression (and it just feels like I’m extra beat for whatever reason), once I lay down I end up feeling depressed almost no matter what. My body has learned to associate daytime sleeping/excessive rest with being depressed.

I was actually starting to get a little concerned, because the severity of my sleepiness was starting to feel abnormal. I consistently get plenty of sleep at night, but no matter how well I had slept the previous night, it was starting to feel like almost every day, I was getting hit out of nowhere with this intense wave of sleepiness (plus, depression fatigue doesn’t feel exactly the same as actually feeling sleepy to me). So of course, my hypochondriac brain immediately goes to “there must be something wrong with me.” Was it mono? My thyroid? CANCER?!!!!

It all came to a head the other day – I was visiting my parents in my hometown, and we went to check out this huge comedy museum that recently opened. It was the middle of the day, I had slept wonderfully in my hotel room the night before and had slept in a bit (but had gone to sleep pretty late, so I ended up getting my average amount of sleep – around 8 hours), and the Comedy Center was super interesting, but all of a sudden I felt like I had to sit down and could barely concentrate on the exhibit I was looking at. I started to get freaked out – there was no explanation for my being SO fatigued in the middle of the day. I had just eaten lunch, so I shouldn’t be hungry – what was going on??? The fatigue passed relatively quickly, but I was shaken.

Fast forward to today. I noticed my eyes getting a little itchy, and realized it had been about 24 hours since I had taken my daily Claritin. For some reason, my bottle of pills was sitting on the dining room table where Jeff had been playing puzzle (his favorite hobby), so he observed me downing my meds. “You know that’s gonna make you sleepy, right -” he said, “it’s Benadryl.”

Confused, I squinted at him. “Huh? Nuh-uh, it’s Claritin.”

“Uh…no, I think the ZYRTEC is in the bathroom. I’m pretty sure that’s Benadryl.”

I looked down at the bottle in my hands, befuddled. Sure enough – it was generic, store-brand Benadryl. I’VE BEEN TAKING BENADRYL EVERY SINGLE DAY FOR THE PAST…I don’t know, at least 3 months. We typically have a variety of allergy pills in the house – I generally prefer Claritin and Jeff prefers Zyrtec, but I can take either of the two interchangeably – they’re both non-drowsy, so we typically just buy whatever’s on sale. But Jeff gets terrible seasonal allergies, so he usually supplements with Benadryl. I’m extremely sensitive to Benadryl (or any other medicine that causes drowsiness), so I avoid it like the plague unless I have some sort of emergency (like last year when I had an allergic reaction to my new moisturizer and my face swelled up like a beach ball). I had unwittingly run out of my normal allergy medicine, and had been taking this off-brand Benadryl exclusively ever since.

I don’t know why I thought this particular bottle was loratadine, but everything suddenly clicked into place. I had also been hit with a wave of sleepiness the previous day driving home from New York, and I realized it had hit me about 30-40 minutes after taking my allergy pill. I begun to think about my daily sleepiness over the past few months, and realized that indeed, I’ve been getting sleepy shortly after taking my daily “Claritin.” The thought that the two could be related didn’t even cross my mind.

SO! I’m an idiot. I feel a lot better though, knowing that what I thought was weirdly severe depression (or cancer) was actually just a side-effect of taking freaking BENADRYL every day. It doesn’t change the fact that I’ve been depressed recently and I need to make some changes, but man oh man…I guess the moral of the story is, read the bottle before taking a mystery pill every day for three months.

Oof.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s